To the Editor.
—Dr McCannnd colleagues1 state "subsequently, several centers reported cases of PPH [primary pulmonary hypertension] in users of anorexigens, both amphet-aminelike drugs and serotonin uptake inhibitor agents." A similar statement implicating "amphetamine-type" agents in PPH also appeared in an earlier review by one of the authors.2 Unless rigorous data support such statements, it is incorrect to link entire classes of medication, whether grouped according to their approved indication or according to their mechanism of action, to a particular adverse effect. For example, there is no evidence linking selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine or sertraline to PPH. Indeed, the authors are probably referring to fenfluramine, which, unlike the SSRIs, is a substrate of the 5-hydroxytryptamine (5-HT) transporter and therefore releases 5-HT. Similarly, the term amphetaminelike is ill defined. Does this refer to the chemical structure, to a stimulant effect in animal behavioral assays, or to an
Rothman RB. Brain Serotonin Neurotoxicity and Fenfluramine and Dexfenfluramine. JAMA. 1997;278(24):2142. doi:10.1001/jama.1997.03550240032023